Nclex-rn Readiness Test 6
Tutor Mode
Nclex-rn Readiness Test 6
1130: 25-year-old female reporting to the clinic for a regularly scheduled follow-up. She is being treated for bipolar disorder with lamotrigine and valproic acid. The client indicates that she 'doesn't feel better.' Over the past few weeks, she stated that 'she feels high, but yet feels low.' During the assessment, the client was alert and oriented but had a constricted affect. She described her mood as 'whatever'. She denies suicidal ideations and hallucinations. She reports her sleep has been 'terrible' and that she 'cannot turn her mind off when she lays down.'
- Discontinue valproic acid
- Discontinue lamotrigine
- Start lithium 900 mg PO twice a day
- Follow-up visit in 3 weeks
The nurse reviews the physician's orders and educates the client on the prescribed lithium
➢ Complete the sentences below by choosing from the list of options
The nurse should instruct the client that they will need to have a consistent intake of [calcium rich / sodium rich / potassium rich] foods. The client should also [take this medication only with water. / maintain a daily fluid intake of 2 to 3 liters. / be in a upright position for 30 minutes after taking the medication.] The client should also be informed to expect this medication to cause [excessive hair growth. / a fine hand tremor. / weight loss.] The nurse should also inform the client that periodic laboratory testing will be required and will include monitoring the [thyroid panel. / liver enzymes. / creatine kinase (CK).]
Type your answer below
Correct answer: sodium rich; maintain a daily fluid intake of 2 to 3 liters.; a fine hand tremor.; thyroid panel.
- Lithium is a salt used in the treatment of bipolar disorder, and the client should be instructed to consistently eat salty foods while maintaining a consistent fluid intake of between two to three liters a day.
- Dehydration and hyponatremia may precipitate lithium toxicity and should be avoided. Dietary potassium and calcium modifications are not necessary.
- The client does not need to be upright 30 minutes after taking this medication, nor do they only need to take this medication with water. These are two statements applicable to a client taking a bisphosphonate.
- The client should ensure they maintain this hydration, especially if they are doing outdoor activities, which may cause sweating, leading to dehydration.
- Fine hand tremor is a common finding early in lithium therapy and typically resolves within one to two weeks. Hair loss is commonly seen with lithium along with weight gain because the sodium leads to fluid retention.
- Laboratory testing required during lithium therapy includes the thyroid panel because of the risk of hypothyroidism. The creatinine needs to be monitored because of the risk of diabetes insipidus and acute kidney injury. Finally, the lithium levels will need to be monitored.
- The liver does not metabolize lithium, and liver enzymes do not need to be monitored.
- Finally, CK is not a monitoring parameter for lithium. This laboratory test primarily determines if the client is experiencing rhabdomyolysis.
✓ The client taking lithium should avoid dehydration, adhere to the dosing schedule to maintain a therapeutic level of 0.6-1.2 mEq/L (mmol/L), and report signs of toxicity such as nausea, vomiting, and ataxia
✓ The client should be instructed to obtain the drug level twelve hours after the last dose to avoid a falsely elevated level
✓ Lithium may take one to two weeks to establish efficacy, and the client will need to be patient for results
✓ Fine tremor is a common finding and typically decreases over time
✓ Weight gain, acne, hair loss, and hypothyroidism are common occurrences
✓ The client should be cautioned against activities that cause sweating because sweating may lead to dehydration, thereby causing lithium toxicity
✓ Medications such as ACE inhibitors, NSAIDs, and diuretics should be avoided as they may precipitate lithium toxicity
